Features April 2015 Issue

How Mood and Other Factors May Affect Your Perception of Afib

Depression and anxiety may lead to inaccurate descriptions of the intensity and duration of your atrial fibrillation episodes.

Image: Marty Bee

In Afib, an irregular heart beat results from chaotic electrical activity. Accurately describing these episodes is vital for proper treatment.

Atrial fibrillation (Afib) is a sensation in the chest that feels as though your heart is racing or that your heart is beating unlike its usual steady rhythm. Paying close attention to the details of Afib episodes is important to help know whether treatments are working or whether your condition is getting worse.

But a recent study found that your mental outlook may play a major role in how you perceive the length of time your heart is in Afib and the episode’s intensity. Research published in the journal Heart Rhythm found that while 85 percent of patients were relatively accurate in their perceptions of their prevailing Afib rhythms, about 15 percent were “extremely inaccurate” in estimating the duration and prevalence of arrhythmic events. Researchers determined that Afib patients with anxiety or depression were much more likely to overestimate the extent of their Afib.

The study also found, however, that many patients tended to underestimate the frequency and duration of their Afib episodes. Elderly and female patients tended to understate their conditions.

Inaccurate self-reporting by Afib patients can have a significant effect on treatment, says Walid Saliba, MD, medical director of the Center for Atrial Fibrillation at Cleveland Clinic.

“We try to teach patients to evaluate their symptoms as well as to check their pulse on a regular basis for regularity and rate to start learning when and how often they are in Afib, as this impacts the aggressiveness of the therapy,” he explains.

For example, some antiarrhythmic medications are taken daily, while others are taken only when a patient starts to feel an irregular heartbeat. If you believe you are having an Afib episode, when in fact the heart is in normal rhythm, the results can be quite serious. Some antiarrhythmic drugs may actually raise your risk of having an arrhythmia, so these medications must be prescribed and used with great care.

Understanding Afib

During an Afib episode, the electrical activity in the heart’s upper chambers (atria) becomes erratic, which causes the atria to beat chaotically and out of rhythm with the lower two chambers (ventricles). One of the consequences of Afib is that healthy blood flow to the body can be reduced. And if blood isn’t pumped out of the heart properly, it can pool in the heart and form a clot. If that clot breaks free and travels to the brain, the result could be a stroke.

Patients can have paroxysmal Afib, which means episodes often last less than 24 hours and may be infrequent, or persistent Afib, which means episodes last for a week or more. Persistent Afib episodes may stop on their own or with treatment. Both paroxysmal and persistent Afib can sometimes develop into permanent Afib, a condition in which normal rhythm can’t be restored, even with treatment.

The typical symptoms of Afib are heart palpitations, as well as shortness of breath and weakness, depending on the severity of the episode. But Dr. Saliba notes that even patients who are keenly in tune with their heart rhythms aren’t always aware of Afib episodes.

“We know from continuous monitoring that up to one-third of AFib episodes can be silent, even in patients who think they know when they are in Afib regardless of mood,” he says.

Psychology and Afib

Researchers in the Heart Rhythm study noted that between anxiety and depression, anxiety was the stronger predictor of inacurate Afib symptom perception. But Afib patients who are depressed were also more likely than those with healthy mental outlooks to overestimate how often and how severe their hearts went into Afib.

Given that Afib patients are more likely than people in the general population to experience mood disorders, researchers said it’s important that patients get the psychological counseling they need, and that physicians not rely too heavily on patient reports of symptoms to guide treatment.

Comments (2)

I have been diagnosed with proximal a fib for the past three years. Was started on Toprol twice a day my heart rate was so low and I was so tired I was taken off of it. I was then put on Flecainide when I was having an episode. My episodes became more frequent and now take the drug twice a day. I have only been on it for five weeks. I measure my heart rate on my iPhone by using the heart rate monitor by Azimo there are a few options I find it very accurate. I had a two-week heart monitor test done every time it went off I checked my heart rate with my phone and it was accurate even when I was running 170s to 190s. Just FYI for those who are unaware that there is accuracy in the apps for heart rate monitoring. Download the app and check it at your doctors office.

Posted by: Boody | April 14, 2016 11:39 AM    Report this comment

About 6 or 7 years ago I got my first episode of A-Fib and was hospitalized for 3 days. When I was discharged I was back to normal rhythm. The 2nd episode was 3 years later and was in the hospital for 2 days. My 3rd episode was 2 years later and was in the hospital 2 days. My 4th episode was one year later and was a milder episode I managed to take care of it at home and this episode lasted about 2 hours. My cardiologist had advised me when I get an episode to take an extra dose of metoprolol. And that did the trick. My next episode was about 7 months later, very mildly and an extra metoprolol worked very well and it lasted about 2 hours before I got back to regular rhythm. It seems that although I get them more often, they are very mild and of short duration with the extra dose of metoprolol.

I am wondering if this means that eventually I may not get any more episodes since the duration is getting less and less each time. I am now 93 years young. Everyone believes I am in my 70s. I am active and conduct a choral group and perform 2 or 3 concerts a year. I do hope that the A-fib disappears completely. Is that possible?

Posted by: Mimi | April 13, 2016 11:42 PM    Report this comment

New to Heart Advisor? Register for Free!

Already Registered?
Log In